Scholion.ai

Waiting-Time Distribution ofM/DN/1Queues Through Numerical Laplace Inversion

John F. Shortle, Martin J. Fischer, Percy H. Brill

INFORMS Journal on Computing · 2007 · Volume 19 · Issue 1

DOI: 10.1287/ijoc.1050.0148

Abstract

This paper considers an M/G/1 queue where the service time for each customer is a discrete random variable taking one of N values. We call this an M/D N /1 queue. There are potential numerical problems inverting Laplace transforms associated with this queue because the service distribution is discontinuous. The purpose of this paper is to investigate the performance of numerical transform-inversion methods in analyzing this queue. We first derive continuity properties of the steady-state distribution of wait in the M/D N /1 queue. Then, we show analytically how continuity properties affect the performance of the Fourier method for inverting transforms. In particular, continuity is not required in all derivatives for best performance of the method. We also present a new inversion method specifically for the M/D N /1 queue. Finally, we give numerical experiments comparing these and four other inversion methods. Although no method clearly dominates, the recursion method performs well in most examples.

Keywords

Laplace transform inversion, numerical methods, M/Discrete/1 queues

Enable JavaScript for citation tools and additional paper interactions.